Alert archive / Mississippi / Flash Flood Warnings in 2004
Flash Flood Warning 78, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jul 16, 2004, 11:57 AM CDT for Forrest County, Lamar County, Mississippi. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2004, 11:57 AM CDT (16:57 UTC)
- Expired
- Jul 16, 2004, 1:55 PM CDT
- In force
- 118 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Forrest County, MS, Lamar County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 124 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 5.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3409 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KJAN 161657 FFWJAN MSC035-073-161855- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON MS 1157 AM CDT FRI JUL 16 2004 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * FLASH FLOOD WARNING FOR... FORREST COUNTY IN SOUTHEAST MISSISSIPPI LAMAR COUNTY IN SOUTHEAST MISSISSIPPI * UNTIL 155 PM CDT * AT 1157 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER HATTIESBURG...MOVING EAST AT 10 MPH. RADAR ESTIMATED RAINFALL RATES NEAR 2 INCHES PER HOUR POSSIBLE FROM THESE STORMS. AS THESE STORMS MOVE SLOWLY EAST SOUTHEAST...2 TO 3 INCHES OF RAIN WILL BE POSSIBLE. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. LAT...LON 3141 8947 3119 8947 3112 8916 3141 8916 $$
1 follow-up statement
000 WGUS74 KJAN 161833 FFSJAN MSC035-073-161930- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 130 PM CDT FRI JUL 16 2004 FLASH FLOOD WARNING HAS BEEN CANCELLED FOR... FORREST COUNTY IN SOUTHEAST MISSISSIPPI LAMAR COUNTY IN SOUTHEAST MISSISSIPPI AT 130 PM THE THUNDERSTORMS WITH HEAVY RAINS THAT COULD CAUSE SOME LOCALIZED FLOODING IN FORREST AND LAMAR COUNTIES HAVE WEAKENED AND MOVED EAST OF THE REGION. THUS THE RISK OF LOCALIZED FLOODING HAS DIMINISHED. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 11:42 AM CDT, 15 minutes earlier.
Area forecast discussion, Jul 16, 11:42 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE JACKSON MS 1142 AM CDT FRI JUL 16 2004 .DISCUSSION... LATEST SURFACE ANALYSIS SHOWS A LOW PRESSURE CENTER OVER THE EASTERN OKLAHOMA/KANSAS STATE LINE...WITH A FRONT STRETCHING SOUTHEAST ACROSS ARKANSAS INTO NORTH CENTRAL MISSISSIPPI...AND THROUGH CENTRAL ALABAMA AND SOUTHERN GEORGIA. 12Z UPPER AIR ANALYSIS SHOWS A PRETTY GOOD AMOUNT OF DIFLUENCE ACROSS THE ARKLAMISS REGION AT 250MB...ALONG WITH A NICE SOUTHWARD ADVANCING THERMAL TROUGH AT 500MB. RADAR IS CURRENTLY SHOWING SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING MAINLY EAST OF INTERSTATE 55 ALONG AND EAST OF A CARROLTON TO KOKOMO LINE. THE MAIN FOCUS OF CONCERN WILL BE LATER THIS AFTERNOON WHEN THE MCS CURRENTLY OVER NORTHERN ARKANSAS MOVES INTO A MORE UNSTABLE AIRMASS OVER THE ARKLAMISS REGION WHERE DEW POINTS ARE CURRENTLY IN THE MID TO UPPER 70S. THIS COUPLED WITH THE DIFLUENCE OCCURING AT 250 AND COOLING TEMPERATURES AT 500MB WILL BE MORE THAN ENOUGH TO SUPPORT THE DEVELOPMENT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING STRONG DAMAGING WINDS. THE ENTIRE CWA IS CURRENTLY UNDER A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON WITH THE AREA ALONG AND NORTH OF INTERSTATE 20 AND ALONG AND WEST OF INTERSTATE 55 UNDER A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON. WE WILL MAKE AN 18Z UPPER AIR RELEASE TO BETTER ASSESS THE SITUATION. CURRENT FORECAST PACKAGE LOOKS GOOD. THE ONLY CHANGES THAT WERE MADE TO THE GRIDS WILL BE AN INCREASE IN POPS OVER THE NORTHERN AND WESTERN ZONES. I HAVE ALSO MENTIONED A POSSIBILITY OF SEVERE STORMS IN THESE AREAS. && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 19/10
Hazardous weather outlook, Jul 16, 5:44 AM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 544 AM CDT FRI JUL 16 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 171044- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 544 AM CDT FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS THE ENTIRE OUTLOOK AREA. A STALLED FRONTAL BOUNDARY FROM CENTRAL ARKANSAS TO SOUTHEAST MISSISSIPPI WILL SUPPORT SCATTERED THUNDERSTORMS TODAY...ESPECIALLY TO THE SOUTHWEST OF A GRENADA TO MERIDIAN LINE. THE AIR WILL BECOME VERY UNSTABLE LATER TODAY...AND STORMS COULD BRIEFLY BECOME SEVERE WITH WIND GUSTS UP TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS. IT IS POSSIBLE THAT STORMS THIS MORNING WILL ORGANIZE INTO A THUNDERSTORM COMPLEX OVER SOUTHERN PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON...AND THIS WOULD ENHANCE THE POTENTIAL FOR SEVERE THUNDERSTORMS. BY LATE THIS AFTERNOON AND EVENING...AN INCREASINGLY FAVORABLE ENVIRONMENT FOR ORGANIZED THUNDERSTORM COMPLEXES WITH DAMAGING WINDS WILL TAKE SHAPE. IT IS EXPECTED THAT ONE COMPLEX WILL APPROACH THE OAK GROVE TO INDIANOLA AREA DURING THE LATE AFTERNOON AND MOVE QUICKLY SOUTHEAST ACROSS MUCH OF THE OUTLOOK AREA THIS EVENING. ANOTHER COMPLEX SHOULD DEVELOP LATE TONIGHT AND FOLLOW A SIMILAR PATH. PERSONS PLANNING OUTDOOR ACTIVITIES TODAY AND TONIGHT SHOULD BE AWARE THAT STORMS MAY ERUPT AND ORGANIZE QUICKLY. STRONG NORTHWEST FLOW AND VERY UNSTABLE AIR WILL PROMOTE RAPID MOVEMENT OF STORM COMPLEXES TO THE SOUTH AND EAST. ...FLOODING... A VERY MOIST AND UNSTABLE AIRMASS WILL BE FAVORABLE FOR THUNDERSTORMS WITH VERY HEAVY RAIN TODAY AND TONIGHT. WHILE MOST OF THE THUNDERSTORM ACTIVITY SHOULD BE PROGRESSIVE...UNIDIRECTIONAL UPPER LEVEL WIND FIELDS WILL SUPPORT STORMS MOVING REPEATEDLY OVER THE SAME LOCATION. LOCALIZED HOURLY RAINFALL AMOUNTS OF TWO OR THREE INCHES WILL BE POSSIBLE AND COULD RESULT IN MINOR FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ...DAYS TWO AND THREE...SATURDAY AND SUNDAY... THE ACTIVE WEATHER WILL CONTINUE SATURDAY AS THE STRONG COLD FRONT PUSHES SLOWLY SOUTH ACROSS THE OUTLOOK AREA. ONCE AGAIN...VERY MOIST AND UNSTABLE AIR ALONG AND AHEAD OF THE FRONT WILL SUPPORT ORGANIZED THUNDERSTORM ACTIVITY AND POSSIBLE SEVERE WEATHER. IN ADDITION...CONDITIONS WILL STILL BE FAVORABLE FOR VERY HEAVY RAINFALL. MUCH DRIER AIR WILL MOVE IN SATURDAY NIGHT BEHIND THE COLD FRONT. ...DAYS FOUR THROUGH SEVEN...MONDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...COULD BE NECESSARY AT ANY TIME FROM THIS AFTERNOON THROUGH SATURDAY. ACTIVATION IS NOT ANTICIPATED FROM SUNDAY THROUGH NEXT THURSDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 16, 8:20 AM CDT, 3 hours 37 minutes before
JANWRKLSR 0000
TTAA00 KJAN DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
820 AM CDT FRI JUL 16 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1730 PM TSTM WND DMG 14 S-SW OF PHILADELPHIA 32.57N 89.11W
07/15/2004 NESHOBA MS EMERGENCY MNGR
POWER LINES DOWN TREES UPROOTED BY HIGHWINDS.
POWER LINES DOWN IN TWO LOCATIONS CAUSING POWER OUTAGES
FOR APPROXIMATELY 12-15 RESIDENTS.
THREE TREES BLOCKING COUNTY ROADS, AND FLOODING WAS EXPERIENCED
ON ONE ROAD.Local storm report, Jul 16, 10:22 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
1022 AM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 3 S BENTON 32.78N 90.26W
07/15/2004 1.00 INCH YAZOO MS POST OFFICE
0430 PM TSTM WND DMG 5 E FLORA 32.55N 90.23W
07/15/2004 MADISON MS LAW ENFORCEMENT
A FEW TREES DOWN ALONG HIGHWAY 22 NEAR HIGHWAY 463
0430 PM HAIL FLORA 32.55N 90.31W
07/15/2004 0.75 INCH MADISON MS PUBLIC
0430 PM HAIL SATARTIA 32.67N 90.54W
07/15/2004 1.00 INCH YAZOO MS PUBLIC
DIME TO QUARTER SIZED HAIL FELL IN TOWN. A FEW SMALL
DENTS WERE REPORTED ON A COUPLE OF CARS.
0509 PM TSTM WND DMG MERIDIAN 32.38N 88.71W
07/15/2004 LAUDERDALE MS BROADCAST MEDIA
TREES AND POWER LINES DOWN IN MERIDIAN. DEPUTY TRAPPED IN
CAR BY FALLING DEBRIS ON 8TH STREEN ON TANGLE WOOD DRIVE.
REPORTED BY NEWS MEDIA.
0615 PM TSTM WND DMG HEIDELBERG 31.89N 88.99W
07/15/2004 JASPER MS LAW ENFORCEMENT
ONE TREE DOWN IN THE COMMUNITY OF HEIDELBERG, REPORTED BY
JASPER COUNTY SHERIFF DEPARTMENT.
0625 PM TSTM WND DMG LAUREL 31.69N 89.14W
07/15/2004 JONES MS EMERGENCY MNGR
NUMEROUS TREES DOWN IN THE CITY OF LAUREL REPORTED BY
JONES COUNTY CIVIL DEFENSE.
0625 PM HAIL SANDERSVILLE 31.79N 89.04W
07/15/2004 1.00 INCH JONES MS LAW ENFORCEMENT
0625 PM TSTM WND DMG LAUREL 31.69N 89.14W
07/15/2004 JONES MS EMERGENCY MNGR
NUMEROUS TREES DOWN IN THE CITY OF LAUREL, REPORTED BY
JONES COUNTY CIVIL DEFENSE.
0635 PM TSTM WND DMG SANDERSVILLE 31.79N 89.04W
07/15/2004 JONES MS EMERGENCY MNGR
NUMEROUS TREES DOWN IN THE SANDERSVILLE VICINITY REPORTED
BY JONES COUNTY CIVIL DEFENCE.
0645 PM TSTM WND DMG LAUREL 31.69N 89.14W
07/15/2004 JONES MS EMERGENCY MNGR
NUMEROUS TREES DOWN COUNTY WIDE, REPORTED BY JONES COUNTY
CIVIL DEFENSE.
&&
ENTREMONTThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:39 PM CDT | Flash Flood Warning | JAN | Issaquena | 2 hr |
| Jul 16, 10:07 AM CDT | Severe Thunderstorm Warning | JAN | Attala, Holmes | 28 min |
| Jul 16, 11:03 AM CDT | Flash Flood Warning | JAN | Grenada | 2 hr |
| Jul 16, 11:13 AM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 42 min |
| Jul 16, 11:34 AM CDT | Severe Thunderstorm Warning | JAN | Montgomery | 61 min |
| Jul 16, 11:40 AM CDT | Flash Flood Warning | JAN | Montgomery | 2 hr |
| Jul 16, 12:00 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 45 min |
| Jul 16, 12:06 PM CDT | Severe Thunderstorm Warning | JAN | Webster | 44 min |
| Jul 16, 12:24 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw | 46 min |
| Jul 16, 12:32 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 43 min |
| Jul 16, 12:32 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 68 min |
| Jul 16, 12:33 PM CDT | Severe Thunderstorm Warning | JAN | Winston | 47 min |
| Jul 16, 12:40 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 30 min |
| Jul 16, 12:44 PM CDT | Severe Thunderstorm Warning | JAN | Oktibbeha | 51 min |
| Jul 16, 2:14 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jones | 41 min |
| Jul 16, 2:54 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Smith | 61 min |
| Jul 16, 3:01 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 59 min |
| Jul 16, 3:46 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 44 min |
| Jul 16, 4:31 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 44 min |
| Jul 16, 4:48 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 47 min |
| Jul 16, 5:24 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 61 min |
| Jul 16, 5:27 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 58 min |
| Jul 16, 5:54 PM CDT | Severe Thunderstorm Warning | JAN | Copiah | 46 min |
Nearby
Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.